How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Susan Ivy Your Own Question
Susan Ivy
Susan Ivy, Nurse (RN)
Category: Health
Satisfied Customers: 4058
Experience:  BSN, MSN, CNS
Type Your Health Question Here...
Susan Ivy is online now
A new question is answered every 9 seconds

Almost every morning I wake up, my hands and feet turn red,

This answer was rated:

Almost every morning I wake up, my hands and feet turn red, itch, and slightly swell. It goes away after 30 mins then my hands/feet return to normal. They arent dry or cracked, or have a rash or unhealthy. Sometimes it does it in the afternoon, however, it's mainly the morning. Sometimes my lip will do the same thing but it's more rare for it to do that. What could be the causes of this crazy phenomenon?

Hello and thank you for using JustAnswer Health for your question.


May I ask you which allergy medication you tried and whether it helped?

Customer: replied 5 years ago.
Claritan, Loratodine, flonase, (a new steroid one) its in a purple bottle, zyrtec. None seem to actually help that one issue. I am allergic to all grass molds weeds, cat/dog hair, and almost all trees and a slight reaction to beef. I've done immutherapy (drops) to no avail. .... its believed to be allergies but it occurs when my other allergy symptom are fine. No runny nose, no itchy watery eyes, just red/itchy swollen hands/feet for 30 mins

Thank you for the additional information. What did you mean though by "that one issue"? Are you saying the medications help but not for one body area?


I looked up the latest information on both chronic hives and angioedema.


The non-sedating antihistamines, such as you have been taking, are still the mainstay of treatment.


Another treatment which can be successful is a medication called Doxepin. It is in the tricyclic antidepressant class, but works on urticaria and angioedema by blocking H1 activity.


For angioedema, estrogen can be a factor that induces it in some cases, so if you happen to be on any birth control products containing estrogen, it might be beneficial to use a different form on a trial basis at least to see if that provides any relief.


There are other medications that can be used depending on the exact cause of your problem.


I have two medical articles that are written for Physicians and other Clinicians to guide them in treating patients with these problems. If you like I can provide you links to these articles - they may be somewhat complex but since you are affected you may like to study them yourself to further you knowledge over your condition. You could us ask any questions about them if you liked as well.


Let me know.



Susan Ivy and 4 other Health Specialists are ready to help you
Customer: replied 5 years ago.

My meds have worked for the symptoms I experience from my allergies however not the hands/feet/ocassional lip reaction. I would love anything you have on my issues thanks!

Thank you for the nice feedback and the bonus!


As you will see, especially if you read the medical articles below, there are actually many different issues that factor in to causing urticaria and angioedema, and the exact mechanism are becoming better understood, but there is still more to be learned. One of the issues found in some people that I forgot to mention is associated hypothyroidism. So if your doctors have no, this is something that you may want to ask about (a blood test to rule out thyroid problems).


First I'll give you links to the patient education:


Next, is the information intended for clinicians. You can reivew the information, although most of it is likely covered in the first link, in more easily understood terms. You may have to register with the website in order to view the articles, but it should be free for you to do so:


I hope you find some relief soon.